Thunderstorm Wind, Niagara
- When
- August 24, 9:18 PM EST
- Where
- Niagara County, 0.5 mi W of Lewiston Hgts
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.170, -79.040
Thunderstorms developed in a warm, humid air mass across the region during the late evening hours. The thunderstorms winds gusting to 60 mph, downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed in a warm, humid air mass across the region during the late evening hours. The thunderstorms winds gusting to 60 mph, downed trees and power lines. In North Tonawanda, Niagara County, a home was damaged by a falling tree. Three homes across the area were damaged by lightning-sparked fires. The homes were located in East Pembroke, Wilson and Canandaigua.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 24, 8:35 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
935 PM EDT WED AUG 24 2011
.SYNOPSIS...
WARM AND INCREASING HUMIDITY THIS EVENING WILL GIVE WAY TO SHOWERS
AND LOCALLY HEAVY THUNDERSTORMS THAT WILL CROSS THE REGION FROM WEST
TO EAST TONIGHT. A COLD FRONT WILL CROSS THE REGION THURSDAY AND
THIS BOUNDARY WILL END THE SHOWERS AND THUNDERSTORMS FROM WEST TO
EAST THOUGH A SECONDARY TROUGH WILL BRING THE THREAT OF AFTERNOON
SHOWERS ACROSS PORTIONS OF WESTERN NEW YORK. DRYING OUT THURSDAY
NIGHT WITH A RETURN TO PLEASANT CONDITIONS FRIDAY AND INTO THE START
OF THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
THROUGH 930 PM...RADAR CONTINUES TO SHOW AN IMPRESSIVE LINE OF
STRONG THUNDERSTORMS ACROSS SOUTHERN ONTARIO. WHILE THE 00Z
BUFFALO SOUNDING SHOWED A STRONG CAPPING INVERSION...THE UPPER
LEVEL LOW WILL CONTINUE TO MOVE SOUTHWEST FROM THE UPPER
LAKES THIS EVENING. THIS SHOULD ALLOW STORMS TO MOVE INTO FAR
WESTERN NEW YORK BETWEEN 1100 PM AND MIDNIGHT. WHILE INSTABILITY
DIMINISHES IN WESTERN NEW YORK...WIND PROFILES WILL STILL REMAIN
SIGNIFICANTLY SHEARED...POTENTIALLY SUPPORTING DAMAGING
WINDS...AND POSSIBLY AN ISOLATED TORNADO. AS A RESULT OF
THIS...AND FOLLOWING COORDINATION WITH SPC...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN NEW YORK FOR
TONIGHT. THE GREATEST THREAT IS FOR DAMAGING WINDS IN WESTERN
PORTIONS OF THE WATCH AREA.
THE HRRR CONTINUES TO BE THE MODEL OF CHOICE...WITH IT SHOWING A
FAIRLY GOOD TIMING FOR THIS LINE. IT ALSO HINTS AT THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL...WITH SOME STORMS LIKELY TO PRODUCE
RAINFALL IN EXCESS OF AN INCH. IF HEAVY RAIN FALLS IN URBAN
AREAS...OR IN THE TERRAIN OF THE SOUTHERN TIER...THEN FLOODING
WOULD ALSO BE A CONCERN. WHILE STORMS APPEAR FAIRLY
PROGRESSIVE...THE SW-NE ORIENTATION OF THE LINE DOES POSE A MODEST
POTENTIAL FOR TRAINING...SO HEAVY RAIN WILL CONTINUE TO BE
MENTIONED IN THE FORECAST. OVERALL...HAVE A FAIRLY HIGH CONFIDENCE
IN TIMING AND CATEGORICAL POPS...GIVEN THE SOLID LINE APPROACHING.
ON THURSDAY COLD FRONT WILL BE CUTTING ACROSS WNY WITH SHOWERS AND
SCATTERED THUNDERSTORMS AHEAD OF IT. WILL GO WITH A DRY START WITH
SOME SUNSHINE ACROSS PORTIONS OF THE NIAGARA FRONTIER TO START THE
DAY THURSDAY...WITH THE REMAINDER OF THE REGION STILL UNDER
SHOWERS AND THUNDERSTORMS THROUGH THE MORNING HOURS.
LATER IN THE DAY AS THE FINAL PIECE OF THE UPPER LEVEL SHORT PASSES
ACROSS THE REGION AND SECONDARY TROUGH...EXPECT SHOWERS TO AGAIN
BLOSSOM AND CLOUDS INCREASE IN THE AFTERNOON AND PASS NW TO SE ACROSS
THE REGION. TEMPERATURES THURSDAY WILL WARM INTO THE UPPER 70S WITH
A FEW 80S ACROSS THE REGION.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THURSDAY EVENING THE MAIN MID LEVEL TROUGH WILL BE IN THE PROCESS OF
SHIFTING FROM THE LOWER LAKES EAST INTO NEW ENGLAND. LARGE SCALE
FORCING IN THE DPVA REGIME JUST AHEAD OF THE TROUGH COMBINED WITH
THE PASSAGE OF A WEAK SECONDARY SURFACE TROUGH MAY CONTINUE TO TOUCH
OFF A FEW MORE SCATTERED SHOWERS FROM THE GENESEE VALLEY EAST ACROSS
CENTRAL AND NORTHERN NY. THESE WILL QUICKLY END FROM WEST TO EAST
DURING THE EVENING AS THE TROUGH SHIFTS EAST INTO NEW ENGLAND.
ON FRIDAY HIGH PRESSURE WILL BUILD OVER THE LOWER LAKES WITH A
RETURN TO DRY WEATHER AND PLENTY OF SUNSHINE. 850MB TEMPS STILL UP
AROUND +14C SHOULD STILL SUPPORT HIGHS CLOSE TO AVERAGE WITH HIGHS
IN THE MID TO UPPER 70S IN MOST AREAS. THE RIDGE REMAINS IN PLACE
FRIDAY NIGHT WITH MAINLY CLEAR SKIES AND LIGHT WINDS ALLOWING FOR
GOOD RADIATIONAL COOLING WITH LOWS DROPPING INTO THE UPPER 50S ON
THE LAKE PLAINS AND LOWER 50S ACROSS THE COOLER SPOTS OF THE
SOUTHERN TIER AND EAST OF LAKE ONTARIO.
LATE SATURDAY AND SATURDAY NIGHT A VERY WEAK TROUGH WILL APPROACH
WESTERN NY ALONG WITH A VERY SUBTLE SURFACE REFLECTION. ALL OF THE
LARGE SCALE FORCING FOR ASCENT ASSOCIATED WITH THIS FEATURE WILL
SHEAR OUT WELL NORTH ACROSS NORTHERN ONTARIO AND QUEBEC...WITH NO
SUPPORT LEFT FOR THE TRAILING LOW LEVEL BOUNDARY WHICH WILL ALSO BE
MOISTURE STARVED. IN ADDITION...THE BOUNDARY WILL START TO RUN INTO
THE UPPER LEVEL OUTFLOW OF HURRICANE IRENE SATURDAY NIGHT. THE LARGE
SCALE SUBSIDENCE BENEATH THE UPPER LEVEL OUTFLOW WILL ALSO AID IN
WASHING OUT THE WEAK BOUNDARY. WITH THIS IN MIND...WILL CONTINUE
WITH A DRY FORECAST FOR LATE SATURDAY THROUGH SATURDAY NIGHT WITH
JUST A MODEST INCREASE IN CLOUD COVER ACROSS WESTERN NY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
VERY QUIET WEATHER WILL CONTINUE THROUGH THE LONG TERM WITH AN
EXTENDED PERIOD OF DRY WEATHER. HURRICANE IRENE WILL BE MOVING NORTH
ALONG THE EASTERN SEABOARD ON SUNDAY...BUT WILL BE MUCH TOO FAR EAST
TO HAVE ANY DIRECT IMPACT ON OUR CWA. MEDIUM RANGE MODEL GUIDANCE
OVER THE PAST 48 HOURS HAS SLOWLY AND STEADILY SHIFTED THE FORECAST
TRACK SLIGHTLY EASTWARD...AND WITH THIS IN MIND HAVE CONTINUED TO
TRIM BACK POPS FOR SUNDAY WITH JUST A LOW CHANCE LEFT IN THE EXTREME
EASTERN END OF THE CWA IN LEWIS COUNTY FOR SUNDAY AND SUNDAY NIGHT.
THE ECMWF CONTINUES TO BE ON THE EXTREME LEFT/WEST SIDE OF THE
GUIDANCE ENVELOPE AND WILL NOT BE CONSIDERED AT THIS TIME. EXPECT
HIGH CIRRUS ASSOCIATED WITH THE OUTFLOW OF IRENE TO PASS OVER
CENTRAL NY POSSIBLY AS FAR WEST AS THE FINGER LAKES AND GENESEE
VALLEY ON SUNDAY...WITH THE WESTERN END OF THE STATE SEEING PLENTY
OF SUNSHINE. THE PRESSURE GRADIENT BETWEEN IRENE AND HIGH PRESSURE
OVER THE UPPER MIDWEST WILL GENERATE A MODERATE NORTHERLY BREEZE ON
SUNDAY...ESPECIALLY ALONG THE SOUTH SHORE OF LAKE ONTARIO.
IRENE WILL UNDERGO EXTRATROPICAL TRANSITION ON MONDAY AS SHE
ACCELERATES INTO ATLANTIC CANADA AND BEGINS TO INTERACT WITH A MID
LATITUDE TROUGH APPROACHING EASTERN CANADA. THIS WILL ALLOW COOLER
AIR TO BE DRAWN DOWN INTO THE AREA...WITH HIGHS A TOUCH BELOW
AVERAGE IN THE LOWER HALF OF THE 70S.
TUESDAY AND WEDNESDAY THE TROUGH WILL SLOWLY LIFT OUT AND GIVE WAY
TO ZONAL FLOW ACROSS MUCH OF THE CONUS. THE LATEST 12Z GFS AND ALL
OF THE 00Z AND 12Z GEFS ENSEMBLE MEMBERS SUPPORT TUESDAY AND
WEDNESDAY REMAINING DRY. THE 12Z ECMWF SEEMS TO BE AN OUTLIER IN
DIGGING AN UPPER LOW INTO THE OHIO VALLEY WEDNESDAY AND WILL
DISCOUNT THIS SOLUTION FOR NOW.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
INCREASING CONFIDENCE THAT THUNDERSTORMS WILL IMPACT
BUF/IAG/JHW...BASED ON RADAR TRENDS. USING THIS AND MODEL
GUIDANCE...DO ADD TSRA TO THESE TAFS FOR A THREE HOUR PERIOD
STARTING LATE THIS EVENING. AT THIS TIME...TAFS REPRESENT BEST
ESTIMATE FOR TIMING...WITH STORMS LIKELY TO IMPACT SITES FOR A
COUPLE HOURS. WHILE STORMS ARE STRONG NOW...THEY SHOULD WEAKEN AS
THEY APPROACH WESTERN NEW YORK.
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO WEAKEN LATER
TONIGHT AS IT MOVES EAST...WITH CONDITIONS LIKELY TO IMPROVE LATE
TONIGHT. INCREASING WINDS ALOFT WILL RESULT IN LLWS AT MOST SITES
FOR A PERIOD TONIGHT.
ON THURSDAY COLD FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY
WITH SHOWERS AND THUNDERSTORMS ENDING THROUGH THE MORNING HOURS FROM
WEST TO EAST. AN UPPER LEVEL SHORT WAVE AND SECONDARY TROUGH WILL
CROSS THE REGION SEVERAL HOURS LATER WITH A FEW SCATTERED
SHOWERS...LIKELY NOONTIME AND AFTER...THOUGH FLIGHT CONDITIONS WILL
LIKELY REMAIN VFR.
OUTLOOK...
THURSDAY NIGHT THROUGH MONDAY...MAINLY VFR.
&&
.MARINE...
WILL CONTINUE WITH SCA ACROSS THE REGION TONIGHT. THOUGH CENTRAL
LAKE ONTARIO STILL REMAINS BELOW SCA THIS LATE AFTERNOON...EXPECT
CONDITIONS TO BE MEET WITH WINDS EXCEEDING 18 KNOTS ON BOTH THE
LAKES...AND NIAGARA RIVER.
WINDS WILL SUBSIDE AND VEER TO MORE WESTERLY...WITH WAVES
DIMINISHING THURSDAY BEHIND A COLD FRONT. WITH A NORTHWEST WIND
LATER THURSDAY A SCA MAY BE NEEDED FOR THE SOUTHEASTERN SHORELINE OF
LAKE ONTARIO...AND POSSIBLE LAKE ERIE.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ020-040-
041.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR
LOZ030-042-043.
SMALL CRAFT ADVISORY UNTIL 9 AM EDT THURSDAY FOR LOZ044-
045.
&&
SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...APFFEL
MARINE...APFFEL/THOMASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 922 PM EDT WED AUG 24 2011 NYZ001>004-010>014-019>021-085-260130- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 922 PM EDT WED AUG 24 2011 ...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 5 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-260130- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 922 PM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CROSS THE REGION TONIGHT. THERE IS THE POTENTIAL THAT A FEW STORMS MAY BE STRONG TO SEVERE WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>044-260130- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- 922 PM EDT WED AUG 24 2011 ...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 5 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ045-062>065-SLZ022-024-260130- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 922 PM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CROSS THE REGION LATER TONIGHT ALONG A COLD FRONT. THERE IS THE POTENTIAL THAT A FEW STORMS MAY BE STRONG TO SEVERE WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
9 thunderstorm wind, 3 lightning. Local standard time, as filed.
Law enforcement reported trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343849, 343848, 343847, 343846, 343845, 343844, 343843, 343842, 343841, 343866, 343867, 343868.